The Medical Letter on Drugs and Therapeutics
FROM
ISSUE
1539
In Brief: Olmesartan and Sprue-Like Enteropathy
Download PDF:   US English
 Select a term to see related articles  ACE inhibitors   Angiotensin receptor blockers   Benicar   Hypertension   Olmesartan   olmetec 

A reader asked whether healthcare providers should avoid prescribing the angiotensin receptor blocker (ARB) olmesartan medoxomil (Benicar, and others) because it can cause severe GI adverse effects.

In 2013, the FDA warned that olmesartan can cause sprue-like enteropathy, a condition characterized by intestinal villous atrophy, severe chronic diarrhea, and significant unintended weight loss. The warning was based on 23 cases of serious sprue-like enteropathy associated with use of olmesartan, some occurring years after starting the drug. All patients improved after stopping olmesartan; 10 had a positive rechallenge.1 A case series describing 22 patients reported similar observations.2

Duodenal biopsies in patients with olmesartan-associated enteropathy have shown elevated CD8+ T cell counts and overexpression of interleukin-15 by epithelial cells, biomarkers similar to those seen after gluten exposure in patients with celiac disease. Mucosal recovery and lower levels of inflammatory biomarkers were observed in biopsies obtained after stopping olmesartan.3

In an observational cohort study including about 4.5 million patients in France who started ARB or angiotensin converting enzyme (ACE) inhibitor therapy over a 6-year period, exposure to olmesartan for >2 years was associated with one additional hospitalization for intestinal malabsorption per 12,550 patients, compared with exposure to another ARB or ACE inhibitor; this difference was statistically significant.4

Isolated cases of enteropathy have been reported with use of other ARBs.5-8

The absolute risk of sprue-like enteropathy with olmesartan is very low, and the effect is reversible. Patients without GI risk factors whose hypertension is well controlled on olmesartan could probably continue taking it. For patients starting antihypertensive therapy and those with GI risk factors, any of the several other ACE inhibitors or ARBs available generically9 might be a better choice. Patients taking any ARB should notify their healthcare provider if they develop severe diarrhea.

© The Medical Letter, Inc. All Rights Reserved.
This article has been freely provided.